Sometimes the cure is worse than the disease

I got a cold last month and it brought me down. Often times, a cold for me is a time for my MS to get noticeably worse, this last time was one of those times. The trouble was that some of the MS symptoms stuck around for a while after the cold was gone. Fatigue, cloudy head, dizziness, etc. At a couple of weeks into it, I gave up and called my neuro, didn’t think I could keep up my normal schedule the way I was going.

Wouldn’t you know it, that phone call seemed to banish the worst of the symptoms. By the time I got to the doctor’s, I was feeling mostly OK. Still really tired, but much better than I had been. We chatted, I got some anti-spacticity drugs, an appointment for an MRI (which is today), and a follow up appointment.

The anti-spacticity medicine has mostly helped me sleep better, which has helped with the fatigue. I usually had no trouble falling asleep, the trouble was getting deep sleep. My legs and hips would routinely stiffen up, waking me up. Cramps were fairly common too. The sudden adrenaline rush of severe pain made it difficult to go back to sleep afterwards. That seems to be mostly taken care of now.

That particular drug is one that I needed to gradually up the dosage on. When I got to my final dosage several days ago, my condition deteriorated badly. I was so dizzy I was having trouble sitting sometimes. I was also having some significant cognitive issues. That’s fine on my day off, but I had to call in to work the next day. I had an inkling that the drug I had been taking since January could be the culprit. I didn’t take it the next day and felt better, but I was still bad enough/freaked out that I didn’t go to work. I didn’t take it the next day and felt fine.

Well, when I say fine, I mean not dizzy and I could think. Of course since I wasn’t taking the drug to help my legs, I felt pretty weak. I could think and my world wasn’t spinning, so on balance (har har) I think that was an improvement. Essentially, I was back to where I was in January.

So why the sudden issues? I dunno, maybe it was some sort of interaction with the two drugs? The good news is that since I’m taking these drugs to make me feel better, I can stop taking them if they don’t do that. It’s aggravating, I had to use up several days of vacation and I’m not sure how I’ll pay for the actual vacation I’ve already scheduled. I guess the good news is that I’m back to work. We’ll see if there is any news with the MRI. I’m hoping this next week will be uneventful… Oh for a boring life:)

Leave a Reply

Your email address will not be published. Required fields are marked *